Ampyra MS Drug May Pose Seizure Risk, FDA Warns

Ampyra MS Drug May Pose Seizure Risk, FDA Warns

Ampyra MS May Pose Seizure Risk

A warning was issued by U.S. health regulators yesterday regarding the association between seizures and the multiple sclerosis drug Ampyra.  Accord to a Drug Safety Communication from the Food & Drug Administration (FDA), its recent evaluation of post-market adverse event reports indicate that the majority of seizures associated with Ampyra happened within days to weeks after starting the recommended dose and occurred in patients having no history of seizures

Ampyra (dalfampridine) was approved in 2010 to improve walking ability in patients with multiple sclerosis.  According to the FDA, approximately 46,000 patients received prescriptions for Ampyra between March 2010 and March 2011.

Seizures are a known side effect of Ampyra,  the risk increases with higher blood levels of the drug.  Because Ampyra is eliminated from the body through the kidneys, higher levels may be present in patients with kidney impairment, increasing their seizure risk.  The FDA said it is updating the Ampyra drug label to clarify recommendations that kidney function should be checked in patients before starting Ampyra and monitored at least annually while treatment continues.  Additionally, patients who miss a dose should not take extra dose, as doing so can increase seizure risk.

According to the FDA, Ampyra should not be used in patients with a history of seizures or who have moderate to severe kidney impairment.  Even in patients with mild kidney impairment, blood levels of Ampyra may reach levels associated with increased seizure risk.  As such, the use of Ampyra in these requires careful consideration of the potential benefits of treatment as well as the potential risk of seizure.

Finally, the FDA reminded health care professionals that loss of some kidney function is common after age 50, even when serum creatinine is normal.  Renal function should be assessed by estimating creatinine clearance.

A seizure while taking Ampyra is cause for permanent discontinuation of the drug, according to the FDA.

Seizures and other adverse events associated with Ampyra should be reported to the FDA’s MedWatch program or at 800-332-1088.

This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.